Hail, Ballard
- When
- December 5, 7:16 PM CST
- Where
- Ballard County, Gage
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.980, -88.880
A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Large hail, a few tornadoes, and an isolated damaging wind event accompanied the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Large hail, a few tornadoes, and an isolated damaging wind event accompanied the strongest storms. There were four tornadoes that touched down in the Tennessee border counties of western Kentucky. A loose clustering of storms and embedded supercells caused most of the severe weather in the evening. Overnight, the severe weather was mostly in the form of a convective line with embedded mesoscale circulations. The severe storm environment was characterized by weak instability but very strong wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 5:00 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 500 PM CST Sun Dec 5 2021 .UPDATE... Updated aviation section for 00z taf issuance && .SHORT TERM...(Tonight through Tuesday) Issued at 220 PM CST Sun Dec 5 2021 Our warm advection zone has some thunder in scattered convection, mainly within the best ribbon of an isodrosothermal nose of 60F surface dew points, which is coincident with a 325-330K theta-e ridge/moisture flux convergence. Anticipate this scattered warm sector convection will remain possible into the early evening hours, though there could be a relative lull late this afternoon before picking up again early this evening. After that is when we see our severe weather parameters try to come together, with similar signal magnitude as the past couple days. Namely 30-40 kts of bulk shear in the lower 3 KM between 00z-06z, and 200-300 units of helicity within an area of greater than 300 J/KG MLCAPE as the cold front makes its approach. This keeps with little change our damaging wind/isolated tornado threat going thru the evening hours. Shear values increase as instability wanes overnight, and with the upper flow evolving/becoming parallel to the front moving thru, this should transition the svr threat to a heavy rain/localized flooding mode, which is also little changed from previous forecasts save for maybe slightly lower overall storm average qpf. 1 plus inch is a good bet basically along/south of the Ohio river, with maybe locally pushing the mid 1 inch range in our far southeast. Thunder should diminish/be gone with fropa, which effectively for our FA, is by 12Z, though a shower may linger into the early morning in our far southeast, ending by 15Z. Minor collaborative adjustments may be necessary there/but all in all, it's been a pretty consistent signal/forecast and timing. Much colder air is incoming behind the front, with Monday highs largely in the 40s and likely not even reaching 40 on Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 220 PM CST Sun Dec 5 2021 A weak upper level wave will move over our region Tuesday night. Models had been trending colder and drier with this feature the last couple of days, and now it looks like very small chances of light snow or flurries will cover it. Went with slight chances by late Tuesday night for all but the Ozark foothills in southeast Missouri. Dry conditions will return for Wednesday as temperatures moderate back up to around 5 degree below normal. Winds will shift to the south Wednesday night and Thursday with the approach of a weak cold front. This will result in warmer conditions, with lows near normal Wednesday night and 5 to 8 degrees above normal Thursday. The cold front will move through the middle Mississippi and lower Ohio valleys Thursday afternoon and Thursday evening, which may bring some light rain to all but our far west and northwest counties. As we get into late Thursday night and Friday, models vary in whether or not the southwest half of the cold front will lift back north as a warm front with the approach of a surface low over the Central Plains. Model blends lean toward the warm front solution, and this increases chances of rain through Friday. By Friday night into Saturday, the low will be moving into the Great Lakes region, dragging the associated cold front through our area by early Saturday. Widespread rain is likely along and well out ahead of the front, with our highest chances through the day Saturday. Chances will taper off west to east late Saturday into Saturday evening. Colder air will be filtering in behind the front, and the NBM lingers small chances of rain to a rain/snow mix late Saturday night, and chances of light rain Sunday. Not very confident any precipitation will linger for that time period, but will leave the slight chances in for now. && .AVIATION... Issued at 500 PM CST Sun Dec 5 2021 A cold front will move southeast across the taf sites late tonight. Ahead of the front, expect a gradual increase in showers and thunderstorms. Winds will be gusty from the south. Widespread mvfr cigs are expected to persist along and ahead of the front. Some ifr conditions are expected in thunderstorms, and tafs will be amended as the timing and location of storms becomes more evident. As the front passes, winds will shift into the northwest and remain gusty. Mainly clear skies are expected on Monday as high pressure builds in behind the front. Winds will remain gusty from the northwest. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Aviation...MY
Hazardous Weather Outlook National Weather Service Paducah KY 240 PM CST Sun Dec 5 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 240 PM CST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A line of thunderstorms will develop in advance of an approaching cold front tonight. Some storms may become severe, with damaging winds and possibly a tornado the main severe storm hazards. A slight risk of severe storms runs along and south of a Poplar Bluff, Missouri, to Cape Girardeau, to Evansville, Indiana line. A marginal risk exists elsewhere. Heavy rain could also cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tonight.
Special Weather Statement
National Weather Service Paducah KY
657 PM CST Sun Dec 5 2021
KYZ002>004-MOZ112-060130-
Carlisle KY-Ballard KY-Hickman KY-Mississippi MO-
657 PM CST Sun Dec 5 2021
...Strong thunderstorms will impact portions of northwestern Hickman,
Carlisle, southeastern Ballard and east central Mississippi Counties
through 730 PM CST...
At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wyatt to near Towosahgy State Historic
Site. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wickliffe around 705 PM CST.
Bardwell around 710 PM CST.
Other locations in the path of these storms include Lovelaceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 8924 3688 8925 3709 8888 3695 8881
3678 8881
TIME...MOT...LOC 0056Z 246DEG 47KT 3686 8923 3673 8923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08The Paducah radar (KPAH), 14 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
6 tornado, 5 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was reported a few miles northwest through southwest of Lone Oak. Most of the hail was dime sized, but the largest stone was 1.5 inches. Some hail damage was reported to vehicles near Lone Oak.
A towboat captain on the Ohio River near the confluence of the Tennessee River reported a tornado narrowly missed the boat as it crossed the river. The tornado ripped the flag off the flagpole on the bow of the vessel. No other damage was reported. Peak winds were estimated near 65 mph.
This weak tornado tracked across rural farm country between Wingo and Cuba. Mainly trees and large tree branches were down. There was damage to a few barns and a chicken house. Peak winds were estimated near 85 mph.
Along the Graves County portion of the path, many large tree branches were down. The short portion of the path in Graves County was rated EF-0. The tornado then proceeded into Calloway County.
The tornado continued into Calloway County from Graves County. Trees were snapped or uprooted. Near the end of the damage track, a tree landed on a house. Many large tree branches were down. Three large pole barns were destroyed, and structural damage occurred to nearby houses, including roof damage. Vehicles were damaged. The tornado track ended only a few miles southwest of Murray. Peak winds in the Calloway County portion of the tornado were estimated near 100 mph.
Significant tree and power line damage was reported along and near Highway 280.
The tornado tracked from west to east, passing just north of Elkton by only about one mile. Several older barns were damaged or destroyed. Many large trees were uprooted or snapped. Two semi trailers were flipped over. One of the trailers, which was at the intersection of Highways 181 and 106, was storing construction equipment. There was minor roof damage. Peak winds were estimated near 90 mph.
Several sheds experienced roof damage and/or wall collapse. The tornado tracked along a nearly five-mile path between Trenton and Allensville, ending at Highway 102. Peak winds were estimated near 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyThe tornado archive for Kentucky, 2021Warnings in Kentucky, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989570, 989572, 989681, 989576, 989573, 989693, 989688, 989690, 989682, 989694, 989580, 989578.